Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 10, NWS El Paso, TX

April 7, 20188 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Apr 7, 2018, 2:04 PM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 8, 2018, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2018, 2:04 PM MDT (20:04 UTC)
In effect from
Apr 8, 2018, 1:00 PM MDT
Expired
Apr 8, 2018, 8:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3114 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS84 KEPZ 072004
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
204 PM MDT Sat Apr 7 2018

...INCREASING WEST-SOUTHWEST WINDS AND LOW HUMIDITIES WILL BRING
CRITICAL FIRE WEATHER CONDITIONS FRIDAY AFTERNOON...

.An upper level low pressure system off the coast of the western
United states will start to move east and start to induce dry
westerly gusty winds across the region Friday. Min RH values
should drop below 15% and sustained winds reach 20 mph mainly
across Hidalgo, southern Dona Ana El Paso and Hudspeth counties
Friday afternoon. With an abundance of very low fine fuel
moistures in place along with high fire danger, critical fire
weather conditions will develop Friday afternoon through early
Friday evening.

NMZ110>113-TXZ055-056-080300-
/O.NEW.KEPZ.FW.W.0010.180408T1900Z-180409T0200Z/
/O.EXT.KEPZ.FW.A.0010.180408T1800Z-180408T1900Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
204 PM MDT Sat Apr 7 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY FOR
HIGH WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 055, 056, 
110, 111, 112, AND 113 BELOW 7500 FEET...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM to 8 PM
MDT Sunday. 

* WIND...West Southwest winds of 25 to 35 mph with gusts over 45 
  mph. 

* HUMIDITY...10% to 15%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* LOCATION...ALL FIRE WEATHER ZONES below 7500 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

20
3 follow-up statements
915 
WWUS84 KEPZ 072259
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
459 PM MDT Sat Apr 7 2018

...INCREASING WEST-SOUTHWEST WINDS AND LOW HUMIDITIES WILL BRING
CRITICAL FIRE WEATHER CONDITIONS FRIDAY AFTERNOON...

.An upper level low pressure system off the coast of the western
United States will start to move east and start to induce dry 
westerly gusty winds across the region Sunday. Min RH values 
should drop below 15% and sustained winds reach 20 mph across 
southern New Mexico below 7500 feet and Far West Texas, Sunday 
afternoon. With an abundance of very low fine fuel moistures in 
place along with high fire danger, critical fire weather 
conditions will develop Sunday afternoon through early Sunday 
evening.

NMZ110>113-TXZ055-056-081500-
/O.CAN.KEPZ.FW.A.0010.180408T1800Z-180408T1900Z/
/O.CON.KEPZ.FW.W.0010.180408T1900Z-180409T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
459 PM MDT Sat Apr 7 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT
SUNDAY FOR HIGH WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 
055, 056, 110, 111, 112, AND 113...

* WIND...West Southwest winds of 25 to 35 mph with gusts over 45 
  mph. 

* HUMIDITY...10% to 15%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* LOCATION...ALL FIRE WEATHER ZONES below 7500 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
677 
WWUS84 KEPZ 081326
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
726 AM MDT Sun Apr 8 2018

...INCREASING WEST-SOUTHWEST WINDS AND LOW HUMIDITIES WILL BRING
CRITICAL FIRE WEATHER CONDITIONS SUNDAY AFTERNOON...

.An upper level low pressure system off the coast of the western
United States will move east and induce dry westerly gusty winds 
across the region Sunday. Min RH values should drop below 15% and 
sustained winds reach 20 mph across southern New Mexico below 7500
feet and Far West Texas, Sunday afternoon. With an abundance of 
very low fine fuel moistures in place along with high fire danger,
critical fire weather conditions will develop Sunday afternoon 
through early Sunday evening.

NMZ110>113-TXZ055-056-082130-
/O.CON.KEPZ.FW.W.0010.180408T1900Z-180409T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
726 AM MDT Sun Apr 8 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR HIGH WINDS AND LOW HUMIDITIES FOR FIRE 
WEATHER ZONES 055, 056, 110, 111, 112, AND 113...

* WIND...West Southwest winds of 25 to 35 mph with gusts over 45 
  mph. 

* HUMIDITY...10% to 15%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* LOCATION...ALL FIRE WEATHER ZONES below 7500 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
186 
WWUS84 KEPZ 082106
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
306 PM MDT Sun Apr 8 2018

...INCREASING WEST-SOUTHWEST WINDS AND LOW HUMIDITIES WILL BRING
CRITICAL FIRE WEATHER CONDITIONS INTO THE EVENING...

.An upper level low pressure system off the coast of the western
United States will move east and induce dry westerly gusty winds
across the region today. Min RH values should remain below 15% 
and sustained winds reach 20 mph across southern New Mexico below 
7500 feet and Far West Texas through the afternoon and into the
early evening.


NMZ110>113-TXZ055-056-090200-
/O.CON.KEPZ.FW.W.0010.000000T0000Z-180409T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
306 PM MDT Sun Apr 8 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR HIGH WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 055,
056, 110, 111, 112, AND 113...

* WIND...West Southwest winds of 25 to 35 mph with gusts over 45 
  mph. 

* HUMIDITY...10% to 15%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* LOCATION...ALL FIRE WEATHER ZONES below 7500 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 7, 4:01 AM MDT, 10 hours 3 minutes earlier.

Area forecast discussion, Apr 7, 4:01 AM MDT, 10 hours 3 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
401 AM MDT Sat Apr 7 2018

.SYNOPSIS...
A fairly typical spring time weather pattern will occur through
the week. With a steady westerly flow in place, dry, warm and
breezy to windy conditions are expected most days. A cold front
will push part way into the area today followed another front on
Tuesday. Temperatures will remain above normal despite the weak
cooling from the fronts. Strong west winds with patchy blowing
dust will develop on Sunday and again on Thursday with light to
moderate breeziness on other days.

&&

.DISCUSSION...
A progressive westerly flow pattern will keep local weather
conditions dry, warm and breezy to windy much of this week. A
series of upper level troughs will pass well north of the area
which will maintain dry conditions locally. The pattern this week
will also be characterized by above normal temperatures and
periods of strong west winds and blowing dust.

For today, A cold front will try to push into the area from the
east. The westerly flow pattern aloft will impede its progress to
just Otero and Hudspeth counties before being pushed back to the
east by strengthening west winds. Cooling effects from this front
will be minimal. Westerly winds will strengthen into the low end
breezy category in the afternoon along the continental divide and
over south central New Mexico in general as temperatures warm up.
Mild overnight temperatures with periodic high clouds are expected
tonight.

Windy conditions are expected on Sunday as a deepening surface low
pressure system develops over northeastern New Mexico in a process
we call lee cyclogenesis. This will result in a tightening of the
pressure gradient across the state and the resulting increase in
wind speeds. Wind speeds will be mostly in the 20 to 30 mph range
but some areas may reach wind advisory criteria in the afternoon.
The strong winds on Sunday afternoon have the potential to
generate areas of blowing dust that could reduce visibility along
the 1-10 corridor. Temperatures on Sunday afternoon will be as
much as 10 degrees above normal.

Winds will be lighter on Monday as pressure gradient weakens and the
flow pattern aloft becomes more northwesterly through the day on
Monday. Temperatures will be a few degrees cooler but still above
normal. That pattern will continue on Tuesday as another cool
front attempts to push into the area from the east early Tuesday
morning. This front will likely make it across the whole area by
the morning but will be eroded back to the east by the late
afternoon as the west flow aloft begins to strengthen again.
Temperatures may a few a few degrees cooler but will still remain
above normal.

Westerly winds will return and strengthen across the area on
Wednesday, along with a significant rise temperatures. Some areas
may see their first 90 degree highs of the season. On Thursday, a
strong storm system will move into the central rockies. A deep
surface low will develop in eastern Colorado that will create a
steep pressure gradient across New Mexico. The tightened gradient
combined with mixing from strong winds aloft will set up a strong
wind event for Southern New Mexico and far west Texas on Thursday
afternoon. Wind speed may exceed wind warning criteria during that
period. Significant amounts of blowing dust may also occur,
creating potentially hazardous driving conditions on area
roadways. Another round of well above normal temperatures will
accompany the strong winds.

After the storm system moves out of the Rockies and into the
plains on Friday, significant cooling will occur across the area
with 15 degree temperature drop possible on Friday. Winds will be
still be breezy and from the northwest but will be lighter than on
Thursday. Winds next weekend should be lighter and more northerly
under generally clear skies and continued dry conditions.

&&

.AVIATION...Valid 07/12Z-08/12Z...
VFR conditions expected through period. Skies generally FEW-SCT060-
080 SCT-BKN200-250. Morning winds west of Rio Grande will be W at 05-
10KT and east of Rio Grande VRB05G15KT due to backdoor cold front
passage. By 18Z winds veering 18010KT to 240-26015-20KTS with G25.
By 06Z winds 240-27005-10KT with gusty E slopes Saturday night into
Sunday morning.

&&

.FIRE WEATHER...
Elevated fire weather conditions will occur today as a dry
westerly flow occurs over most of the region. Humidity values
will be in the lower to mid teens with wind speeds increasing in
the afternoon but remaining below critical thresholds. Critical
fire weather conditions will occur on Sunday with low humidity
values and increased wind speeds exceeding red flag thresholds in
the afternoon. A backdoor cold front from the east will reach the
area this morning but likely won't make it west of the Rio
Grande. Areas east of the Rio will see temperatures drop 3-5
degrees today but will rebound on Sunday. Overall temperatures
are expected to remain above average this weekend through the
week. Another disturbance on Thursday will bring stronger winds
back to Southern New Mexico and Far West Texas with advisory
criteria winds and critical fire weather conditions to most of the
Zones.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 87  64  89  60 /   0   0   0   0
Sierra Blanca           80  58  88  56 /   0   0   0   0
Las Cruces              86  58  87  53 /   0   0   0   0
Alamogordo              80  58  88  53 /   0   0   0   0
Cloudcroft              61  42  66  42 /   0   0   0   0
Truth or Consequences   87  60  87  53 /   0   0   0   0
Silver City             79  51  78  47 /   0   0   0   0
Deming                  85  57  86  50 /   0   0   0   0
Lordsburg               85  54  85  50 /   0   0   0   0
West El Paso Metro      85  62  88  59 /   0   0   0   0
Dell City               78  55  89  53 /   0   0   0   0
Fort Hancock            87  61  91  59 /   0   0   0   0
Loma Linda              81  55  84  55 /   0   0   0   0
Fabens                  87  60  90  57 /   0   0   0   0
Santa Teresa            86  60  88  56 /   0   0   0   0
White Sands HQ          83  62  87  58 /   0   0   0   0
Jornada Range           85  56  88  51 /   0   0   0   0
Hatch                   88  57  89  51 /   0   0   0   0
Columbus                87  58  89  54 /   0   0   0   0
Orogrande               83  60  88  56 /   0   0   0   0
Mayhill                 69  48  75  45 /   0   0   0   0
Mescalero               69  46  75  44 /   0   0   0   0
Timberon                68  44  74  43 /   0   0   0   0
Winston                 81  48  79  42 /   0   0   0   0
Hillsboro               85  56  83  50 /   0   0   0   0
Spaceport               86  56  88  51 /   0   0   0   0
Lake Roberts            79  43  76  39 /   0   0   0   0
Hurley                  80  51  79  46 /   0   0   0   0
Cliff                   83  43  82  44 /   0   0   0   0
Mule Creek              82  46  80  47 /   0   0   0   0
Faywood                 82  52  81  47 /   0   0   0   0
Animas                  86  55  87  50 /   0   0   0   0
Hachita                 85  55  87  49 /   0   0   0   0
Antelope Wells          85  55  87  51 /   0   0   0   0
Cloverdale              81  52  83  51 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday afternoon through Sunday evening
     for NMZ110>113.

TX...Fire Weather Watch from Sunday afternoon through Sunday evening
     for TXZ055-056.

&&

04/30 Lundeen/Dennhardt
Hazardous weather outlook, Apr 7, 6:49 AM MDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
649 AM MDT Sat Apr 7 2018

NMZ401>417-TXZ418>424-081300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
649 AM MDT Sat Apr 7 2018

This corrected Hazardous Weather Outlook is for portions of south
central New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Elevated fire
weather conditions are expected with winds increasing into the low
end breezy category this afternoon. Wind speeds are expected to
remain below red flag criteria

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds will increase into the windy category on Sunday with speeds
of 25 to 30 mph and gusts up to 40 mph. Areas of patchy blowing
dust may also be possible in the afternoon. Critical fire danger
thresholds will be reached due to high winds and low humidity
values. Winds will diminish back to breezy levels Monday through
Wednesday. A strong storm system pass north of the area on
Thursday, generating very strong winds across the area. Visibility
along roadways will be reduced in extensive blowing dust on
Thursday afternoon an early evening. Lighter winds and cooler
temperatures will occur Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lundeen

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 10:55 AM MDTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra38 hr

Nearby

Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.